Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

July 3, 2004Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2004, 5:19 PM MDT for Phillips County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 5:19 PM MDT (23:19 UTC)
Expired
Jul 3, 2004, 6:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 032319
SVRBOU
COC095-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 600 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF HOLYOKE...MOVING SOUTHEAST AT
  40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI...
PLEASANT VALLEY AND WAGES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4044 10206 4045 10265 4049 10266 4070 10266
      4075 10264 4074 10206 4073 10205 4044 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:10 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 2:10 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SAT JUL 3 2004

.SHORT TERM...FOR TNGT...UPR RIDGE WILL BE WEAKENING AND SHIFTING TO
THE EAST AS A TROF OVR THE GREAT BASIN APPROACHES SWRN COLORADO.
BEST LOW LEVEL MOISTURE FOR THUNDERSTORMS THIS AFTN AND EVENING WILL
OCCUR ALONG AND EAST OF A DRY LINE BOUNDARY THE EXTENDS FROM JUST
NORTH OF COLORADO SPRINGS TO LIMON TO AKRON TO STERLING.  LAPS DATA
INDICATES CAPES OVER 2000 J/KG THERE THIS AFTN.  THERE IS SOME CIN
ALSO BUT OUTFLOW FM STORM MOVING THROUGH SERN WY SHOULD HELP TO
TRIGGER A CELL OR TWO.  ELSEWHERE MUCH DRIER AIR HAS MIXED INTO THE
REGION SO GUSTY WINDS WITH JUST A FEW LIGHT RAIN SHOWERS WILL OCCUR
THERE.  A WEAK FRONTAL BOUNDARY WAS EARLIER PROGGED TO MOVE INTO THE
NERN PLAINS...BUT THAT LOOKS LIKE IT WILL STALL NEAR THE BORDER
OVERNIGHT.  AS FOR SUNDAY...UPPER TROF FM THE GREAT BASIN WILL MOVE
ACROSS THE STATE WITH SOME WEAK QG ASCENT EVIDENT AFTER 18Z.
INTERACTIVE SOUNDINGS SHOW SUFFICIENT CAPE ALONG THE URBAN CORRIDOR
...500-1000 J/KG...WITH THE MAIN THETA-E AXIS OVER THE ERN COLORADO
BORDERS.  CAPES IN THOSE AREAS WILL BE AROUND 1500 J/KG BY SUNDAY
AFTERNOON.  WILL GO WITH SCT EVERYWHERE...WITH HIGH BASED DRY
THUNDERSTORMS ALONG THE URBAN CORRIDOR.  BEST POTENTIAL FOR
THUNDERSTORMS PRODUCING DECENT RAINFALL WILL OCCUR OVER THE EASTERN
BORDER. COULD BE SEVERE THERE AS WELL WITH THE BEST COMBINATION OF
LIFT...MSTR AND SHEAR IN THAT AREA SUNDAY AFTERNOON.

.LONG TERM DISCUSSION...AS ELUDED TO ABOVE...BEST CHANCES FOR STORMS
SUN EVENING WILL LIE ACROSS FAR NERN CO WITH DEEPER MSTR AND BETTER
SHEAR AVAILABLE. LOW LVLS TOO DRY FURTHER WEST WITH MAINLY GUSTY
WINDS AND A FEW SPRINKLES WITH THE STORMS. COVERAGE EVERYWHERE STILL
IN THE SCATTERED RANGE DUE TO UPPER LEVEL SUPPORT FROM SYSTEM
EJECTING NORTHEAST OUT OF SRN CA. BIGGER CHANGES ON STORE FOR MONDAY
AND TUESDAY WITH FLOW ALOFT SHIFTING NW AND DECENT WAVE BRUSHES NE
CO MON NITE AND EARLY TUE WITH STRONG COLD FRONT FORECAST TO MOVE
THRU NERN CO MONDAY AFTN. TIMING FLUCTUATIONS WILL ULTIMATELY TELL
HOW MUCH CONVECTION WE MAY HAVE. SLOWER ARRIVAL WILL CERTAINLY HELP
THUNDERSTORM DEVELOPMENT IF OCCURS CLOSER TO MAX HEATING(WHICH ETA
INDIATES. MAY BE SOME SEVERE STORMS WITH HIGH CAPES AND GOOD
SHEAR...ESP ALONG FRONTAL BOUNDARY. HIGHEST POPS WILL BE MON NITE
WITH DEEPENING UPSLOPE FLOW AND EVEN SOME STRATUS/FOG EXPECTED
ACROSS ERN PLAINS BY TUE AM. EXPECT TUESDAY TO MAINLY BE COOLER AND
STABLE BUT STILL EXPECT SOME ISOLD ACTIVITY OVER HIGHER TERRAIN OFF
FOOTHILLS AS THETA-E RIDGE PUSHES FURTHER WEST INTO THE HILLS. FEEL
ERN PLAINS WILL BE TOO STABLE FOR LITTLE IF ANY PRECIP.

WEAK RIDGING MOVES BACK INTO THE REGION LATE TUESDAY AND WED WITH
SOME INITIAL DRYING AND WARMER TEMPS. FAIRLY VIGOROUS TROF
DEVELOPING ALONG THE NRN TIER OF THE COUNTRY LATE IN THE WEEK BUT
MODELS HAVING A HARD TIME ON THE EVOLUTION OF THAT BEAST. WILL
MAINTAIN ISOLD POPS AND SEASONABLE TEMPS FOR NOW.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 3, 10:23 AM MDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1023 AM MDT SAT JUL 03 2004

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1023 AM MDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON THE PLAINS DURING
THE LATE AFTERNOON AND EVENING...MAINLY FROM FORT MORGAN AND LIMON
EASTWARD. THERE WILL BE LESS MOISTURE TODAY ALONG THE FRONT
RANGE...BUT ISOLATED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
THIS AFTERNOON. AS THE STORMS MOVE EAST THEY WILL ENCOUNTER BETTER
MOISTURE. THERE IS ALSO MORE WIND SHEAR TODAY...WHICH WILL ALLOW FOR
BETTER ORGANIZED STORMS. THE MAIN THREAT WITH STORMS TODAY WILL BE
LARGE HAIL...BUT DAMAGING WIND GUSTS ARE ALSO POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DISSIPATE OR MOVE OUT OF THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED COVERAGE OF LATE DAY SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FROM SUNDAY THROUGH TUESDAY WITH A COOLING TREND THROUGH
THE PERIOD. BY WEDNESDAY INTO EARLY NEXT WEEKEND...A DRIER AIRMASS
WILL MOVE IN THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:01 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.